Tennessee, 2005

Hail and Damaging Winds in Tennessee, July 27, 2005

July 27, 2005 · NWS OHX · 9 events in 6 counties and zones

6 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 27, 8:07 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 27, 8:07 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
907 AM CDT WED JUL 27 2005

.DISCUSSION...
13Z SURFACE ANALYSIS PLACES COLD FRONT STILL NORTH OF THE OHIO RIVER
EXTENDING FROM THE EASTERN GREAT LAKES REGION SOUTHWEST THROUGH
OHIO, SOUTHERN INDIANA, SOUTHERN ILLINOIS, ACROSS THE BOOTHEEL OF
MISSOURI, AND INTO NORTHERN ARKANSAS. A NARROW BAND OF LOW CLOUDS AND
PRECIPITATION WAS LOCATED ALONG AND JUST BEHIND THE FRONT. A LARGE
HIGH PRESSURE AREA WAS CENTERED OVER THE CENTRAL PLAINS COVERING MOST
OF THE CENTRAL U.S. ACROSS MIDDLE TENNESSEE...HOT AND HUMID
CONDITIONS CONTINUED OVERNIGHT AND THROUGH THE MORNING HOURS. AT 9
AM THIS MORNING...TEMPERATURES WERE ALREADY IN THE 80S WHILE DEW
POINTS REMAINED IN THE LOWER 70S. NO HEAT ADVISORY IN EFFECT TODAY
AS AN INCREASE IN CLOUD COVER AND SCATTERED SHOWERS ARE EXPECTED BY
EARLY AFTERNOON.

.FORECAST...
MODELS SUGGEST THE COLD WILL CONTINUE TO PUSH SOUTH AND EAST REACHING
NORTHWEST MIDDLE TENNESSEE SHORTLY AFTER NOON. EXPECT MUCH NEEDED
RAIN TO SPREAD FROM NORTHWEST TO SOUTHEAST DURING THE AFTERNOON AND
EVENING HOURS. RAINFALL AMOUNTS COULD BE A LITTLE DISAPPOINTING AS
HPC QPF INDICATE TOTALS WILL LESS THAN ONE HALF INCH ACROSS MOST OF
THE FORECAST AREA. THE FRONT IS FORECAST TO MAKE IT INTO THE
DEEP SOUTH BY FRIDAY MORNING AS HIGH PRESSURE BUILDS INTO THE
TENNESSEE VALLEY.

WILL UPDATE CURRENT ZFP TO CHANGE WORDING IN FIRST PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

05
Hazardous weather outlook, Jul 27, 4:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUL 27 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-281030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY OVER THE MID STATE.  A
FEW ISOLATED STORMS MAY PRODUCE ISOLATED DAMAGE FROM THUNDERSTORMS
WINDS ALONG WITH LOCALIZE URBAN AND SMALL STREAM FLOODING POSSIBLE.
HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS THURSDAY AND NEXT MONDAY THROUGH TUESDAY THERE WILL BE A 20
TO 30 PERCENT CHANCE OF THUNDERSTORM ACTIVITY. BUT...WIDESPREAD
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

31

In the hours before

Special weather statement, Jul 27, 10:58 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1158 AM CDT WED JUL 27 2005

TNZ007-008-027-271745-
DAVIDSON-ROBERTSON-SUMNER-
1158 AM CDT WED JUL 27 2005

A STRONG THUNDERSTORM WITH GUSTY WINDS OF 35 TO 40 MPH AND
POSSIBLY SMALL HAIL WAS MOVING THROUGH EXTREME SOUTHERN ROBERTSON
COUNTY AND NORTHWEST DAVIDSON COUNTY NEAR JOELTON. THIS
STORM WAS MOVING EAST AT 15 MPH AND WILL BE APPROACHING OLD
HICKORY...GOODLETTSVILLE AND THE HENDERSONVILLE AREA BETWEEN 1230
TO 1245 PM.

END/ORCHANIAN

The radar

The Nashville radar (KOHX), 26 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Wilson

When
July 27, 11:00 AM CST
Where
Wilson County, Lebanon
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Lightning struck the Linda Hackett Realty office at 321 W. Main St. in Lebanon around 11 AM CST. The lightning damaged the computer and phone sysytems in the office, heating and air conditioning system, and a small television. Wiring was also damaged in the electrical room. The business had to be closed for the rest of the day. Damage was estimated to be in the thousands of dollars.

Thunderstorm Wind, Macon

When
July 27, 11:55 AM CST
Where
Macon County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
36.517, -86.000

Utility company reported numerous trees and power lines were down around the county.

Thunderstorm Wind, Davidson

When
July 27, 11:55 AM CST
Where
Davidson County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -86.817

Davidson County OEM reported around 100 trees were blown down in a 8 to 10 block area in West Meade. Roads were blocked by fallen trees. A tree fell on a truck, and another tree fell on a church.

Hail, Wilson

When
July 27, 12:31 PM CST
Where
Wilson County, Lebanon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.217, -86.300

Spotter reported penny size hail in the town square in Lebanon.

Thunderstorm Wind, Trousdale

When
July 27, 12:33 PM CST
Where
Trousdale County, Hartsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -86.167

Sheriff's office reported a tree down on U.S. Highway 231 just south of Hartsville. Also, tree limbs down in other areas of the county.

Thunderstorm Wind, Wilson

When
July 27, 12:36 PM CST
Where
Wilson County, Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -86.300

Sheriff's office reported 2 trees down in Lebanon.

Thunderstorm Wind, Wilson

When
July 27, 12:36 PM CST
Where
Wilson County, Lebanon Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.183, -86.317

Newspaper story about strong thunderstorm wind gusts hitting Lebanon Airport and flipping over a Cessna.

Hail, Hickman

When
July 27, 1:13 PM CST
Where
Hickman County, Centerville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.783, -87.467

Spotter reported quarter size hail.

Thunderstorm Wind, Jackson

When
July 27, 1:17 PM CST
Where
Jackson County, 2 mi NNE of Gainesboro
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.367, -85.633

A tree was down at Highway 135 and Big Bottom Rd.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463895, 5463799, 5463800, 5463889, 5463890, 5463891, 5463894, 5463892, 5463893.